Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 471, NWS Goodland, KS

August 13, 2016Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2016, 4:41 PM MDT for Sherman County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2016, 4:41 PM MDT (22:41 UTC)
Expired
Aug 13, 2016, 5:15 PM MDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sherman County, KS

The radar

The Goodland radar (KGLD), 9 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS53 KGLD 132241
SVRGLD
KSC181-132315-
/O.NEW.KGLD.SV.W.0471.160813T2241Z-160813T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 515 PM MDT

* AT 440 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF GOODLAND...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GOODLAND.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 15 AND 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3944 10193 3956 10177 3940 10150 3930 10175
TIME...MOT...LOC 2240Z 318DEG 23KT 3945 10178 

HAIL...0.75IN
WIND...60MPH
 
$$

JN
2 follow-up statements
533 
WWUS53 KGLD 132251
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT SAT AUG 13 2016

KSC181-132315-
/O.CON.KGLD.SV.W.0471.000000T0000Z-160813T2315Z/
SHERMAN KS-
451 PM MDT SAT AUG 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL SHERMAN COUNTY...

AT 451 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOODLAND...
MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GOODLAND.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 15 AND 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3942 10189 3953 10176 3940 10150 3930 10175
TIME...MOT...LOC 2251Z 318DEG 23KT 3939 10172 

HAIL...0.75IN
WIND...60MPH
 
$$

JN
611 
WWUS53 KGLD 132306
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT AUG 13 2016

KSC181-132316-
/O.EXP.KGLD.SV.W.0471.000000T0000Z-160813T2315Z/
SHERMAN KS-
506 PM MDT SAT AUG 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERMAN COUNTY WILL
EXPIRE AT 515 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3942 10189 3953 10176 3940 10150 3930 10175
TIME...MOT...LOC 2304Z 318DEG 23KT 3939 10172 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:38 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 13, 2:38 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
238 PM MDT SAT AUG 13 2016

.SHORT TERM...(This evening through Sunday)
Issued at 238 PM MDT Sat Aug 13 2016

Upper level flow across the high plains is trending towards the
northwest with a series of troughs rotating through the region.
The nearest mid-upper level trough is over western Kansas, with a
second upper level circulation moving out of the Great Basin into
western Colorado.

This afternoon-Tonight...Large scale forcing will remain in place
due to passing shortwave troughs, and there is enough
moisture/instability to support thunderstorm development which is
already underway in our west. Combination of stabilizing lower
levels and exiting shortwaves should allow a decrease in coverage
by late evening. NAM is indicating redevelopment possible late
in our north, however this is the outlier with short range and
high resolution guidance favoring dry conditions after 06z in our
CWA.

PWATs are actually slightly below normal for this time
of year, but due to the slow storm motions locally heavy rainfall
will still be possible. RAP indicates ML CAPE ranging from 500-1500
J/KG in region where convective activity is ongoing. SB CAPE may
be a little higher in our southeast, and this could support a
limited large hail threat. With very little effective shear, an
organized severe threat is unlikely and pulse type severe
thunderstorms would be favored. DCAPE values in the 1500 J/KG
range along with a well mixed dry adiabatic sub cloud layer could
support microburst potential.

Sunday...Upper level ridge begins to hold a stronger influence on
large scale pattern as it shifts east. I couldn't rule out a weak
mid level vort max rotating through the region kicking off an
isolated thunderstorm. Trend should be large scale subsidence and
drier air advecting over our CWA, and consensus favors dry
conditions. The airmass through the mixed layer should remain
similar to today, with seasonal highs in the upper 80s/lower 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 210 PM MDT Sat Aug 13 2016

Zonal pattern with west to northwest flow will prevail Sunday
night with weak, elongated high pressure over the southern
states and weak troughing to the east. A series of low pressure
systems will rotate around a large area of low pressure situated
in east central Canada, bringing a series of cold fronts to the
upper and central Plains. The CWA will be situated between the
influence of the high pressure to the south and cold fronts to the
north with the high pressure prevailing through much of the
extended period. Sunday night through Wednesday, high pressure
will be the main influence with warmer than average temperatures
in the lower 90s and dry weather. The pattern will shift further
south as we head into Thursday with PoPs increasing from west to
east as the first in a series of cold fronts traverse the CWA. A
stronger front will move into the area on Saturday with
thunderstorm chances increasing along and ahead of the front and
cooler, drier air behind the front. Temperatures will top out in
the middle 80s on friday and the lower 80s on Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Aug 13 2016

VFR conditions should prevail through the TAF period, with winds
generally remaining below 12kt. Winds may begin to increase from
the southwest Sunday morning to around 12kt during the last 6
hours of the TAF period at KGLD as gradient begins to increase.
Scattered thunderstorms will be possible and appear likely to move
within the vicinity of both KGLD and KMCK late this afternoon and
evening. Current short range guidance is favoring the early
evening period at both terminals.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...DR
Hazardous weather outlook, Aug 13, 10:52 AM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT SAT AUG 13 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1052 AM MDT SAT AUG 13 2016 /1152 AM CDT SAT AUG 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN NORTHEAST
COLORADO THIS AFTERNOON AND SPREAD INTO NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA THROUGH THIS EVENING. A FEW STRONG STORMS ARE
POSSIBLE WITH STRONG WINDS AND NICKLE SIZE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 13, 2:23 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SAT AUG 13 2016

KSZ013-027-132100-
WALLACE KS-SHERMAN KS-
223 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 300 PM MDT...

AT 223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF KANORADO...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
WALLACE AND SOUTHWESTERN SHERMAN COUNTIES.

LAT...LON 3905 10204 3921 10204 3925 10191 3912 10181
TIME...MOT...LOC 2023Z 260DEG 10KT 3913 10201

JN
Special weather statement, Aug 13, 2:47 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT SAT AUG 13 2016

NEZ079-132130-
DUNDY NE-
247 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DUNDY COUNTY UNTIL 330 PM
MDT...

AT 247 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES SOUTHWEST OF CRETE TO 4 MILES WEST OF
HAIGLER. MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PARKS.

LAT...LON 4002 10169 4002 10203 4035 10204 4035 10173
TIME...MOT...LOC 2047Z 253DEG 16KT 4035 10203 4001 10202

JN
Special weather statement, Aug 13, 2:53 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT SAT AUG 13 2016

KSZ001-132200-
CHEYENNE-
INCLUDING THE CITIES OF...ST. FRANCIS...BIRD CITY
353 PM CDT SAT AUG 13 2016

...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED STRONG THUNDERSTORMS ARE GOING TO DEVELOP AND MOVE
EASTWARD THROUGH CHEYENNE COUNTY KANSAS THROUGH 500 PM CDT. YOU
CAN EXPECT LOCALLY HEAVY DOWNPOURS...WIND GUSTS IN EXCESS OF 40
MPH AND HAIL TO A HALF AN INCH DURING THIS TIME.

JN
Special weather statement, Aug 13, 3:55 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT SAT AUG 13 2016

COZ090>092-KSZ001-013-132245-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-CHEYENNE KS-
SHERMAN KS-
355 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON AND NORTHEASTERN CHEYENNE
COUNTIES IN EAST CENTRAL COLORADO...CHEYENNE AND WESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 445 PM MDT/545 PM CDT/...

AT 355 PM MDT/455 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
HAIGLER TO 13 MILES NORTHEAST OF KIT CARSON. MOVEMENT WAS SOUTHEAST
AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...ST. FRANCIS...CHEYENNE WELLS...KANORADO...RULETON...
BONNY RESERVOIR AND BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 8.
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 428 AND 450.
 HIGHWAY 385 BETWEEN MILE MARKERS 145 AND 204...AND NEAR MILE MARKER
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3889 10276 4000 10189 3991 10148 3913 10202
      3913 10205 3909 10205 3873 10229
TIME...MOT...LOC 2155Z 300DEG 19KT 3996 10187 3893 10264

JN
Special weather statement, Aug 13, 4:12 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SAT AUG 13 2016

KSZ001-NEZ079-132245-
CHEYENNE KS-DUNDY NE-
412 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTHEASTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 445 PM MDT/545 PM CDT/...

AT 412 PM MDT/512 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF BENKELMAN...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENKELMAN...PARKS AND MAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4000 10138 4000 10141 3989 10141 3998 10180
      4013 10174 4013 10135
TIME...MOT...LOC 2212Z 284DEG 10KT 4004 10165

JN
Special weather statement, Aug 13, 4:29 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT SAT AUG 13 2016

COZ091-092-KSZ001-002-013-027-132315-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-CHEYENNE KS-
RAWLINS KS-SHERMAN KS-
429 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...WESTERN
RAWLINS...SOUTHEASTERN CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS UNTIL 515 PM MDT/615 PM CDT/...

AT 429 PM MDT/529 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
MCDONALD TO 10 MILES SOUTH OF ST. FRANCIS TO 6 MILES NORTHWEST OF
RULETON TO 3 MILES SOUTH OF KANORADO TO 5 MILES NORTHEAST OF CHEYENNE
WELLS. MOVEMENT WAS SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOODLAND...CHEYENNE WELLS...RULETON...BIRD CITY...WESKAN...
MCDONALD AND ARAPAHOE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 24.
 HIGHWAY 385 BETWEEN MILE MARKERS 147 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3974 10118 3957 10135 3957 10139 3953 10139
      3929 10163 3899 10178 3872 10207 3878 10235
      3889 10234 3968 10179 4000 10125 4000 10121
TIME...MOT...LOC 2229Z 293DEG 22KT 3993 10129 3962 10180 3941 10196
3929 10202 3889 10230

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:23 PM MDTSpecial Weather StatementGLDWallace37 min
Aug 13, 3:55 PM MDTSpecial Weather StatementGLDCheyenne50 min
Aug 13, 4:29 PM MDTSpecial Weather StatementGLDSherman46 min
Aug 13, 4:35 PM MDTSevere Thunderstorm WarningGLDRawlins13 min
Aug 13, 5:09 PM MDTSpecial Weather StatementGLDRawlins, Sherman, Thomas, Wallace51 min
Aug 13, 5:37 PM MDTFlash Flood WarningGLDWallace83 min
Aug 13, 5:53 PM MDTSpecial Weather StatementGLDDecatur, Greeley, Logan, Thomas, Wallace52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.